CJEM Articles: hypermineralocorticoid syndrome
Displaying 1-1 of 1 result
A 49-year-old female physician presented with peripheral edema, weight gain and relative hypertension caused by the consumption of licorice candy cigars containing glycyrrhizic acid (GZA) found in natural licorice extract. Although the patient's response to GZA resolved spontaneously, emergency physician awareness of the toxic effects of natural licorice extract may avert symptom progression in early-identified cases. The benefits of natural licorice extract as a flavour enhancer and herbal medicine are recognized worldwide. The Canadian public is likely not generally aware of the toxic potential of GZA, or that it may be present in the following commonly consumed products: black licorice, chewing gum, herbal teas, soft drinks, tobaccos and herbal remedies for cough, stomach ailments and constipation. Emergency physicians should inquire about the consumption of products that may contain natural licorice extract when patients present with unexplained hypertension, hypokalemia, edema, rhabdomyolysis or myoglobinuria.